Nebraska, 2021

Drought in Nebraska, August 1 to 31, 2021

August 1 to 31, 2021 · NWS LBF · 5 events in 5 counties and zones

Severe (D2) to extreme (D3) drought conditions expanded slightly over portions of southwestern and north central Nebraska in August. In southwestern Nebraska, severe (D2) drought conditions expanded into eastern Chase, Hayes and far southwestern Lincoln county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe (D2) to extreme (D3) drought conditions expanded slightly over portions of southwestern and north central Nebraska in August. In southwestern Nebraska, severe (D2) drought conditions expanded into eastern Chase, Hayes and far southwestern Lincoln county. Severe (D2) to extreme (D3) drought conditions expanded across Boyd and far northern Holt county during the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 5:16 PM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 5:16 PM CST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
616 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 347 PM CDT Sat Jul 31 202147

The HRRR near-surface smoke forecast indicates the smoke across
wrn and ncntl Nebraska will continue moving south tonight and
should be south of the region Sunday morning. Satellite and sfc
obs across ND and MN show areas of smoke but visibility is
generally 5 miles or greater according to the observations. This
smoke could be partially or mostly aloft so no areas of smoke are
included in the forecast across wrn and ncntl Nebraska Sunday.

A fairly broad area of Canadian sfc high pressure across Manitoba
and Saskatchewan this afternoon will build south and be located
across the upper Midwest by Monday morning. This high pressure
should back into wrn and ncntl Nebraska presenting cooler
temperatures and a continued decrease in humidity. By Sunday
morning, dew points could be in the upper 40s to mid 50s and they
will continue to remain steady or slowly fall Sunday and Sunday
night.

The temperature forecast leans on the cooler short term model blend
plus bias correction. This suggested lows in the 50s tonight and
Sunday night with highs in the 80s Sunday. This forecast factors in
the effects of smoke aloft which could keep high temperatures a few
degrees cooler than the very warm MET and MAV guidance which suggest
highs closer to 90. The official forecast is close to the cooler
ECM guidance.

The MCV and isolated shower activity across swrn Nebraska this
afternoon should move south into KS by late evening. Isolated
showers are in place along and south of Interstate 80 for a few
hours this evening.

.LONG TERM...(Monday through Saturday)
Issued at 329 PM CDT Sat Jul 31 2021

The models are in good agreement showing an upper level ridge of
high pressure across the Rockies this afternoon. The models will
carry the associated subtropical moisture west away from Nebraska
Sunday through Tuesday presenting dry weather conditions. The
moisture plume will return Wednesday with an attendant warm front.
This would probably be the best chance for thunderstorms next
week. By this time the upper level ridge has flattened and winds
aloft have become more zonal. A second wave of moisture will move
through Friday. Oddly, the blended model forecast, including WPC,
suggested little or no rainfall on these days or any of the next 7
days, for that matter. Later forecasts will need to be examined
to determine the rain chances next week.

Otherwise, highs in the 80s are in place Monday through Wednesday
and this is the result of Canadian high pressure across the Midwest.
An approaching long wave trof off the West Coast next week will
flatten the ridge and send warmer air across the Rockies and into
Nebraska Thursday through Saturday. Highs in the upper 80s and 90s
are in place during this time which is consistent with temperatures
at h700mb rising to 11C to 15C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 614 PM CDT Sat Jul 31 2021

In the short term, MVFR conditions are expected due to smoke and
haze reducing VIS. Expecting this to clear and make way for VFR
conditions into the day tomorrow. Winds will be generally from the
northeast at the sfc, under 10 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Sinclair
Hazardous weather outlook, Jul 31, 1:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Sat Jul 31 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-012000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Sat Jul 31 2021 /147 PM MDT Sat Jul 31 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated to scattered thunderstorms are possible Tuesday through
Friday. The threat for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&No hazardous weather is expected at this time.

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Boyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions expanded slightly across Boyd county during the month of August. By the end of the month, almost all of the county was in Extreme (D3) drought conditions. The cooperative station at Butte reported 3.59 inches of rainfall for the month of August. This was 0.27 inches above the normal of 3.32 inches. The cooperative station at Lynch reported 3.98 inches of rainfall in August.

Drought, Holt

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Extreme (D3) and Severe (D2) drought conditions expanded over northern Holt county in August. The cooperative station at O'Neill reported 2.18 inches of rainfall for the month of August. This was 0.91 inches below the normal of 3.09 inches. The cooperative station at Atkinson 3SW reported 1.20 inches of rainfall in August. This was 1.89 inches below the normal of 3.09 inches.

Drought, Lincoln

When
August 3, 12:00 AM CST to August 24, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed August 3rd over far southwestern Lincoln county and continued through August 24th. The cooperative station at Wallace 2W reported 1.70 inches of precipitation for the month. This was 0.95 inches below the normal of 2.65 inches.

Drought, Hayes

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed over Hayes county on August 3rd and continued through the end of August. The cooperative observer at Hayes Center reported 2.34 inches of rain for the month of August. This was 0.48 inches below the normal of 2.82 inches.

Drought, Chase

When
August 3, 12:00 AM MST to August 24, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed on August 3rd over eastern Chase county and persisted through August 24th before improving to moderate (D1) drought conditions. The Imperial Airport reported 2.92 inches of rain for the month. This was 0.76 inches above the normal of 2.16 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977903, 977904, 977651, 977653, 977652.